MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1035
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using a lantern delivery catheter (lantern), ruby coils and a ruby coil detachment handle (handle).During the procedure, the hospital staff inadvertently knocked the lantern and the handle to the floor while they were on the sterile field.The lantern and handle dropped on the floor prior to use and therefore, were not used in the procedure.A second lantern and handle were then opened.Once gaining access to the iia, the physician advanced the second lantern over a guide-wire and attempted to advance a ruby coil through the lantern; however, the physician experienced resistance while advancing the ruby coil and, consequently, the ruby coil unintentionally detached within the lantern.Therefore, the lantern containing the detached ruby coil was removed and the ruby coil was flushed out.The physician inspected, then re-inserted the same lantern into the patient's body and placed a new ruby coil with no issues.After this, another ruby coil was inadvertently kinked upon removal from the packaging.The damage to this ruby coil was found prior to use and therefore, the ruby coil was not used in the procedure.The procedure was completed using another ruby coil, the same handle and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 67.5 cm from the proximal end.Bends and kinks were present along the pusher assembly approximately 29.5, 48.0 and from 141.5 ¿ 160 cm from the proximal end.The pull wire was completely retracted out of the distal fractured segment of the pusher assembly.Conclusions: evaluation of the returned ruby coil pusher assembly revealed a fracture.If the device is forcefully mishandled while advancing against resistance, damage such as a kink may occur.If a kinked device is further manipulated, the kink may worsen to a fracture.If the pusher assembly is fractured, the pull wire will likely retract out of the pusher assembly distal detachment tip (ddt) releasing the embolization coil.The lantern identified in the complaint was not returned for evaluation; therefore, the root cause of the initial resistance experienced during the procedure could not be determined.Further evaluation of the returned ruby coil pusher assembly revealed additional bends and kinks.These damages were likely incidental to the reported complaint.The second ruby coil was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8802850
Report Number3005168196-2019-01405
Device Sequence Number326869
Product Code HCG
UDI-Device Identifier00814548013008
UDI-Public00814548013008
Combination Product (Y/N)Y
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/18/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2026
Device Catalogue NumberRBY2C1035
Device Lot NumberF82877
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/18/2019
Supplement Date Received by Manufacturer07/24/2019
Initial Report FDA Received Date07/18/2019
Supplement Report FDA Received Date08/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Date Report Sent to FDA01/01/2005